Alert archive / North Carolina / Beach Hazards Statements in 2019
Beach Hazards Statement 17, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 19, 2019, 8:17 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Jun 20, 2019, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jun 19, 2019, 8:17 PM EDT (00:17 UTC)
- In effect from
- Jun 20, 2019, 8:00 AM EDT
- Expired
- Jun 20, 2019, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1056 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.7
The text
As transmitted.
684 WHUS42 KMHX 200017 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 817 PM EDT Wed Jun 19 2019 ...HIGH RISK OF RIP CURRENTS THURSDAY FROM SOUTH OF CAPE HATTERAS TO BOGUE INLET... .The combination of southwest winds of 15 to 25 mph and surf of 2 to 4 feet will result in a high risk of rip currents and a strong longshore current Thursday, especially along south facing beaches. NCZ195-196-204-205-201230- /O.NEW.KMHX.BH.S.0017.190620T1200Z-190621T0000Z/ West Carteret-East Carteret-Ocracoke Island-Hatteras Island- 817 PM EDT Wed Jun 19 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY THROUGH THURSDAY EVENING... The National Weather Service in Newport/Morehead City has issued a Beach Hazards Statement, which is in effect from 8 AM EDT Thursday through Thursday evening. * HAZARDS...A high risk of rip currents and a strong longshore current. * LOCATIONS...West Carteret, East Carteret, Ocracoke Island and Hatteras Island, especially along south facing beaches. * TIMING AND TIDES...The most likely time for strong rip currents to develop will be a couple hours before and after low tide which will occur around 4 PM Thursday. That being said, strong rip currents can still develop at any time of the day. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
1 follow-up statement
815 WHUS42 KMHX 201521 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1121 AM EDT Thu Jun 20 2019 ...HIGH RISK OF RIP CURRENTS TODAY FROM SOUTH OF CAPE HATTERAS TO BOGUE INLET... .The combination of southwest winds of 15 to 25 mph and surf of 2 to 4 feet will result in a high risk of rip currents and a strong longshore current today, especially along south facing beaches. NCZ195-196-204-205-210000- /O.CON.KMHX.BH.S.0017.000000T0000Z-190621T0000Z/ West Carteret-East Carteret-Ocracoke Island-Hatteras Island- 1121 AM EDT Thu Jun 20 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * HAZARDS...A high risk of rip currents and a strong longshore current. * LOCATIONS...Hatteras Island, Ocracoke Island, East Carteret and West Carteret. * TIMING AND TIDES...The most likely time for strong rip currents to develop will be a couple hours before and after low tide which will occur around 4 PM today. That being said, strong rip currents can still develop at any time of the day. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 19, 3:26 PM EDT, 4 hours 51 minutes earlier.
Area forecast discussion, Jun 19, 3:26 PM EDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
326 PM EDT Wed Jun 19 2019
.SYNOPSIS...
The region will remain between high pressure well offshore and
low pressure over the Great Lakes through tomorrow night, when
a cold front approaches from the west. More settled weather
returns later Friday and into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 200 PM Wed...Just a few scattered showers and
thunderstorms at this hour across Eastern NC. Dense cloud deck
this morning appears to have disrupted the timing of convective
initiation. Expect storms to begin firing shortly however, as
the area has become partly clear for the past couple hours.
MUCAPEs have jumped up to 3000 J/kg according to the SPC meso
page, and with shear sitting at around 20-25 kts, a few robust
updrafts are possible, and some strong to severe wind gusts are
possible this afternoon and evening. With the loss of heating
this evening, precip coverage will slowly wane, and it should be
mostly dry overnight. Temps remain very warm overnight with lows
in the low to mid 70s.
&&
.SHORT TERM /THURSDAY/...
As of 200 PM Wed...A stronger shortwave vort max will round the
broader upper level trough tomorrow, and reach Eastern NC by
the afternoon. While at the surface strong SW winds will
continue, and a prefrontal surface trough may also develop
across inland NC. High humidity and hot temperatures will also
be present which will allow MUCAPE values to climb above 2000
J/kg with many locations approaching 3000 J/kg. All this
combined with strengthening deep layer shear of 30+ kts, will
translate to a increased threat of severe weather tomorrow, and
the SPC has included the whole area in a slight risk. As for
timing, it looks like a solid consensus in high res models that
robust thunderstorm development will hold off until late in the
afternoon to early evening in Eastern NC.
It will also be very hot tomorrow, as increased low level
heights and mostly sunny skies will allow temps to climb into
the mid 90s inland, and the upper 80s to low 90s closer to the
coast. With dewpoints in the mid 70s (even some upper 70s along
the coast), heat indices are expected to range from 100-105 in
the afternoon.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 325 PM Wednesday...The potential for some locally strong
to severe storms will continue into Thursday night, before drier
air filters into the region behind a cold front early Friday,
providing quiet weather through Saturday. A warm unstable
airmass returns Sunday through the middle of next week, but with
weak upper ridging, rain chances will remain fairly low.
Thursday Night...High-resolution models showing a couple of
lines of strong to potentially severe storms to impact the CWA
during Thursday evening into Thursday night. The initial line
may impact the Albemarle Sound region with a second line moving
across the central and southern zones and offshore by around 06z
or so Friday morning. Strong gusty winds will be the primary
threat in any potential severe storms. Low temperatures will be
in the low/mid 70s by Friday morning.
Friday through Saturday...As cold front moves offshore early
Friday, lower dewpoints will advect into the region with the
precipitable water briefly going below 1 inch Friday afternoon
into Saturday. Temperatures will remain on the warm side with
highs into the upper 80s to around 90 inland, and low/mid 80s
Outer Banks, but dewpoints should be in the more comfortable 60s
Friday and Saturday afternoons.
Sunday through Wednesday...High pressure will re-establish
itself offshore by the latter part of the weekend with a S/SW
flow returning enhancing low-level moisture across the region,
as dewpoints return to the 70s. Widely scattered convection
will form on the sea breeze each afternoon, but with decent mid-
level ridging in place, will keep PoPs on the low-end of the
spectrum with 20-30 pct each afternoon. Temperatures will be
quite warm Monday and Tuesday with highs in the low/mid 90s with
heat indices near 100 degrees.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Short Term /through Tomorrow Afternoon/...
As of 215 PM Wed...VFR conditions are expected for the TAF
period. Currently, partly to mostly cloudy skies are present,
and showers and thunderstorms are expected this afternoon and
evening. This could lead to some brief moments of sub-VFR
conditions. Then tonight, things dry out, and it will be mostly
clear. A decent breeze should limit fog potential, however low
level stratus at MVFR or IFR levels is not out of the question,
however confidence on that hinges on how much rain the area gets
later today. So, will include a scattered low level deck for
now.
Long Term /Thursday Night through Monday/...
As of 325 PM Wednesday...Sub-VFR conditions will be possible in
scattered showers and tstms Thursday evening, before the
activity moves east of the TAF sites overnight into early Friday
morning. Some storms late Thursday evening could be locally
strong to severe. Predominant VFR conditions expected Friday and
Saturday as dry air filters in behind cold front. A return to
sea breeze thunderstorms can be expected Sunday and Monday with
brief reductions in ceilings and vsbys. Some early morning
fog/stratus may occur in areas that receive daytime rainfall as
well.
&&
.MARINE...
Short Term /Through Tomorrow Night/...
As of 235 PM Wed...Small craft conditions are expected later
this evening across the coastal waters south of Oregon Inlet,
and the Pamlico, Roanoke, and Croatan Sounds. Have issued a new
SCA for the northern waters which will take effect with the next
period of strong winds tomorrow afternoon.
Winds are currently SW 10-15 kts and are expected to increase
later this afternoon and evening to 15-20 kts with gusts to 25
kts. Winds then relax a bit overnight, before strengthening
again tomorrow afternoon becoming SW 20-25 kts, with some gusts
to 30 kts. Seas are currently 2-4 ft, and will increase to 4-6
ft tonight, and then hold steady until tomorrow afternoon, when
seas build to 5-9 ft.
Long Term /Thursday Night through Monday/...
As of 325 PM Wednesday...Gusty SW winds of 20-25 knots with
gusts to around 30 knots will continue on the coastal waters and
Pamlico Sound Thursday night before winds veer to west behind
the cold front early Friday morning and diminish to 15-20 knots.
With weak high pressure building in, winds should be mostly N/NW
at 15 knots or less Friday night and Saturday, before becoming
S/SW 10-15 knots again for Sunday into Monday as high pressure
builds offshore with seas 2-3 feet.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 10 PM this evening to 6 AM EDT
Thursday for AMZ135-231.
Small Craft Advisory from 11 PM this evening to 2 PM EDT
Friday for AMZ154.
Small Craft Advisory from 8 PM this evening to 2 PM EDT Friday
for AMZ156-158.
Small Craft Advisory from 11 PM this evening to noon EDT
Friday for AMZ152.
&&
SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...CTC
AVIATION...CTC/SGK
MARINE...CTC/SGKHazardous weather outlook, Jun 19, 2:55 PM EDT, 5 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 255 PM EDT Wed Jun 19 2019 NCZ029-044>047-079>081-090>092-094-193-194-198-203-201900- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 255 PM EDT Wed Jun 19 2019 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms are possible tomorrow (Thursday) afternoon into tomorrow night, with damaging wind gusts the main threat, but an isolated tornado is also possible. Also, heat indices will range from 100 to 105 degrees tomorrow afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-201900- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 255 PM EDT Wed Jun 19 2019 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms are possible tomorrow (Thursday) afternoon into tomorrow night, with damaging wind gusts the main threat, but an isolated tornado is also possible. Also, heat indices will range from 100 to 105 degrees tomorrow afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 19, 4:43 PM EDT, 3 hours 34 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 443 PM EDT Wed Jun 19 2019 NCZ047-203-205-192130- Mainland Dare-Hatteras Island-Northern Outer Banks- 443 PM EDT Wed Jun 19 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DARE COUNTY... At 442 PM EDT, a strong thunderstorm was located near Manns Harbor, or 8 miles northwest of Stumpy Point, moving east at 30 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Nags Head, Manns Harbor, Manteo, Whalebone, Jockeys Ridge State Park, Roanoke Island Festival Park, Wanchese, Nags Head Fishing Pier, Bodie Island Lighthouse and Outer Banks Fishing Pier. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3570 7587 3587 7593 3603 7549 3577 7539 TIME...MOT...LOC 2042Z 252DEG 26KT 3581 7582 11
Special weather statement, Jun 19, 5:29 PM EDT, 2 hours 48 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 529 PM EDT Wed Jun 19 2019 NCZ046-047-203-205-192215- Mainland Dare-Hatteras Island-Tyrrell-Northern Outer Banks- 529 PM EDT Wed Jun 19 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DARE AND NORTHEASTERN TYRRELL COUNTIES... At 529 PM EDT, a strong thunderstorm was located over East Lake, or 16 miles northwest of Stumpy Point, moving east at 30 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Kill Devil Hills, Manns Harbor, Nags Head, Mashoes, Manteo, East Lake, Colington, Whalebone, Buffalo City, Jockeys Ridge State Park, Roanoke Island Festival Park, Wright Brothers National Monument, Nags Head Fishing Pier, Wanchese, Bodie Island Lighthouse and Outer Banks Fishing Pier. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3572 7604 3591 7610 3605 7559 3577 7546 TIME...MOT...LOC 2129Z 254DEG 31KT 3584 7598 11
Special weather statement, Jun 19, 6:41 PM EDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 641 PM EDT Wed Jun 19 2019 NCZ046-047-081-203-205-192330- Mainland Dare-Hatteras Island-Mainland Hyde-Tyrrell-Northern Outer Banks- 641 PM EDT Wed Jun 19 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HYDE...CENTRAL DARE AND SOUTHEASTERN TYRRELL COUNTIES... At 641 PM EDT, a strong thunderstorm was located near Gum Neck, or 18 miles west of Stumpy Point, moving east at 30 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Stumpy Point, Gum Neck, Manns Harbor, Manteo, Whalebone, Buffalo City, Frying Pan Landing, Wanchese, Bodie Island Lighthouse and Outer Banks Fishing Pier. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3571 7546 3561 7613 3579 7617 3595 7546 TIME...MOT...LOC 2241Z 257DEG 42KT 3572 7606 11
Special weather statement, Jun 19, 7:27 PM EDT, 50 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 727 PM EDT Wed Jun 19 2019 NCZ046-047-081-203-205-200030- Mainland Dare-Hatteras Island-Mainland Hyde-Tyrrell-Northern Outer Banks- 727 PM EDT Wed Jun 19 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HYDE...CENTRAL DARE AND EAST CENTRAL TYRRELL COUNTIES... At 726 PM EDT, a strong thunderstorm was located 8 miles northeast of Fort Landing, or 12 miles west of Stumpy Point, moving east at 30 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Stumpy Point, Bodie Island Lighthouse, Wanchese and Outer Banks Fishing Pier. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3567 7546 3559 7603 3577 7608 3591 7547 TIME...MOT...LOC 2326Z 256DEG 35KT 3570 7597 11
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 6:46 AM EDT | Small Craft Advisory | MHX | 32 hr | |
| Jun 20, 4:29 PM EDT | Special Weather Statement | MHX | Martin | 46 min |
| Jun 20, 4:58 PM EDT | Special Weather Statement | MHX | Pitt | 47 min |
| Jun 20, 5:12 PM EDT | Special Weather Statement | MHX | Beaufort, Greene | 63 min |
| Jun 20, 5:20 PM EDT | Special Marine Warning | MHX | 40 min | |
| Jun 20, 5:47 PM EDT | Special Weather Statement | MHX | Beaufort, Greene, Hyde, Lenoir, Pamlico, Tyrrell | 58 min |
| Jun 20, 5:52 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Dare, Hyde, Tyrrell, Washington | 53 min |
| Jun 20, 5:54 PM EDT | Special Marine Warning | MHX | 66 min | |
| Jun 20, 6:38 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Carteret, Dare, Hyde, Pamlico, Tyrrell | 67 min |
| Jun 20, 6:52 PM EDT | Special Marine Warning | MHX | 68 min | |
| Jun 20, 7:19 PM EDT | Special Weather Statement | MHX | Pamlico | 56 min |
| Jun 20, 7:28 PM EDT | Special Weather Statement | MHX | Lenoir | 47 min |
| Jun 20, 7:55 PM EDT | Special Marine Warning | MHX | 50 min |
Nearby
Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.